Low blood pressure after dialysis - Welcome to the myDaVita Kidney Disease and Dialysis Forums

Announcement

Announcement Module
Collapse
No announcement yet.

Low blood pressure after dialysis

Page Title Module
Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • Low blood pressure after dialysis

    My mother has been on dialysis - 3 hours/day 3 days/week - for about 2 months. The last 2 weeks she has had episodes after (and during) dialysis where she feels dizzy, and has actually fallen. The techs at the kidney center says it is from them going below her "dry weight" and her blood pressure plummeting. They adjusted her treatments so they didn't take out so much fluid, but then her blood pressure went up and they has to up the amount of fluid taken. So today, she got all the way home (15 miles - my Dad was driving her) and passed out on the sidewalk when they stopped at the bank. Has anyone else experienced this? My Mother is pretty strict about her fluid and sodium intake, and is not retaining any water. My question - would it be a good idea to have her drink a "sports" type drink or pedialyte, and/or eat a lightly salted snack right after her treatment to stabilize her blood pressure? Her treatment is from 9:30-12:30 which means she doesn't eat from 7:30 until 1:15-1:30. She is not diabetic.

  • #2
    Originally posted by Donnamay55
    My mother has been on dialysis - 3 hours/day 3 days/week - for about 2 months. The last 2 weeks she has had episodes after (and during) dialysis where she feels dizzy, and has actually fallen. The techs at the kidney center says it is from them going below her "dry weight" and her blood pressure plummeting. They adjusted her treatments so they didn't take out so much fluid, but then her blood pressure went up and they has to up the amount of fluid taken. So today, she got all the way home (15 miles - my Dad was driving her) and passed out on the sidewalk when they stopped at the bank. Has anyone else experienced this? My Mother is pretty strict about her fluid and sodium intake, and is not retaining any water. My question - would it be a good idea to have her drink a "sports" type drink or pedialyte, and/or eat a lightly salted snack right after her treatment to stabilize her blood pressure? Her treatment is from 9:30-12:30 which means she doesn't eat from 7:30 until 1:15-1:30. She is not diabetic.
    I believe what you are trying to relate is not so much that fluid and toxins are being removed from her body but in the TIME its being done. You see, with normal kidney function the blood is filtered ALL THE TIME and in small amounts. What your mom, myself and all other hemo patients are going through is two days worth of fluid and toxin intake being removed in a sudden 3 hour burst or all at once so to speak. The human body was designed for slow, steady and methodical changes so it can adjust to the slower changes. The sudden changes that occurs during a 3 hour dialysis treatment brings on a type of shock to the body and thats what it appears is whats happening to your mother. I would suggest you to do these actions to see if they helped:

    1) Talk to the Nephrologist about changing dialysate baths to compensate depending on an immediate blood lab work just after treatments.
    2) Talk to the Nephrologist about changing her time from 3 hours to 4 hours. That only slows it by 1 hour but it might be a necessary step to help alleviate the sudden changes to her body.
    3) Ask the dietician if she can drink Ensure(c) while she is on the dialysis machine.
    4) Keep her body temperature cold when she leaves the dialysis unit. A sudden increase of ambient temperature outside or in the car CAN make her blood pressure fall.
    5) To ensure a colder body temperature after the treatment, have a cup of ice handy for her to drink on or chew the ice. This will help keep her body temperature lower until her body can adjust to the changes from dialysis.
    6) As soon as possible after dialysis, allow her to eat a small meal to help replace vitamins that may have become depleated from the dialysis process. For years after I would dialyse, I would eat grits. Dont laugh. I found out that my body was starving for the iron in them. Ask your mother if she has any cravings after dialysis. It might give a clue to what her body is lacking.
    7) Ask the Nephrologist to check her red blood cell count and iron levels. He/she may decide to put her on epogen or procrit to help keep red blood cell levels up. I am currently on epogen and receive it while dialysis occurs.

    Good luck and hope this information helps your mother out.

    |_arry

    Comment


    • #3
      I have been experiencing extremely low blood pressure on and off dialysis days. And no one seems to know what to do. I am dizzy all the time and always afraid I am going to pass out. It's affecting my transplant status, my access clotting and damage to my other organs. I just wish I could find a way for someone to help me.

      Comment


      • #4
        I had the same problem. I had the treatment profile changed to profile three, which pulls more fluid at the start of treatment, and gradually decreases the pull until the end of treatment. Even had the NP make it part of my treatment orders. Perhaps this may help your mother. Additionally, maybe her treatment time may have to be lengthened. I wish her the best.

        Comment


        • #5
          how kind and thoughtful is your response to Donnamay 55....apparently you have been on diaysis for some time to have this knowledge, and probably from having experienced yourself. We are preparing to start dialysis for my husband in the near future and our Dr. is suggesting PD as he says it is less stressful on the body and should bypass a lot of physical problems from in-center dialysis. Do you have any experience with PD? My husband has cardio problems including a past heart attach, and is diabetic. He has had several heart blocks from high potassium and other cardio problems and now has a pacemaker also. A sudden drop in blood pressure sounds so scary and passing out is the worst of all....having lived through many of those types of problems does PD sound good to you? We trust our Doc. Thanks

          Comment


          • #6
            I have been on dialysis 5 months now, 4 hours for 3 days a week and I was having the same issue your Mom has. They did make sure they weren't going below dry weight, and adjusted treatments also, but more importantly, a nurse told me to eat a pickle. I bring one long slice of pickle with me, and if I have some low stuff, or not feeling quite right, I eat it and almost immediately I feel much, much better. I would agree with something to eat, but make sure it has a bit of salt and liquid, so a pickle fits. Easy, inexpensive and it works! Tell Mom to feel better soon and give it a try.

            Comment


            • #7
              Are you on Blood Pressure medicine. I was on Catapres 6.25 mg 3 times a day,they finally had to reduce it to Catapres 3.25 at bedtime only

              Comment


              • #8
                I had to stop all my blood pressure meds when I started hemo. I used to take a Red Bull with me and drink it the last 1/2 hour of hemo and that worked great.

                Comment


                • #9
                  I just learned through a presentation at Renal Network 11's Annual Meeting that BP meds that are Beta Blockers and ACE Inhibitors are dialyzable, e.g. removed during dialysis. Additionally, while dialysis death rates have declined, 38% of all incident dialysis patients that have died have died from cardiovascular causes, and 24.3% are from sudden death. Sudden death rates are highest in the first 90 to 180 days after starting dialysis. Sudden cardiac death is proportionally highest in the younger population - 18 to 44 & 45 to 64, which should have better survival.

                  Comment

                  Back to Top
                  Working...
                  X